UW-Madison installs emergency kits around campus to prevent overdoses

UW-Madison is one of eleven UW-schools who teamed up with the Wisconsin Voices for Recovery to ensure 12 overdose emergency kits were placed in residence halls.
Published: Oct. 18, 2022 at 10:21 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

MADISON, Wis. (WMTV) - UW-Madison is one of eleven UW-schools who teamed up with the Wisconsin Voices for Recovery to ensure 12 overdose emergency kits were placed in residence halls and eating facilities on campus.

Michelle Kullmann says her story along with others has helped to bring these emergency kits to campus. Her son passed almost a year ago.

“He had such positive energy-- he would walk into the room and the energy in the room would shift because Cade was there,” Kullmann said.

The mom from Madison received a call no mother wants to hear. She says she recalls the moment she found out about her son overdosing on November 4, 2021, around six in the morning.

“I got a phone call and I was told Cade OD’d last night. And I was shock and I was like OD’d? Like dead OD’d,” Kullmann said.

Michelle Kullmann’s son Cade attended UW-Milwaukee and passed away from a Percocet pill being laced with fentanyl. Kullmann says her son was struggling with anxiety and depression, but she had no idea of his drug usage.

“You’re in shock, in disbelief, in horror and it made no sense,” Kullmann said.

Another mother who loss her son along with Kullmann worked with former Governor Tommy Thompson to get naloxone nasal spray installed on UW campuses to help reduce overdoses. Tonya Schmidt, director of conduct at UW-Madison and friend of Kullmann says the kits can be lifesaving.

“It is very easy to administer, and it really does not have an effect on a person unless they are experiencing a fentanyl poisoning,” Schmidt said.

Schmidt says her daughter was close with Cade and she knew she could help others.

“My personal life and my professional world collided and I realized I can make a difference and I can help get some of these things on campus to help save some lives,” Schmidt said.

Kullmann says she wants students to be cautious of the effects of substances.

“There is no illicit drug that is safe from being laced with fentanyl. It is in everything,” Kullmann said.

Click here to download the NBC15 News app or our NBC15 First Alert weather app.